Hormones seem out of kilter

PEOPLE'S PHARMACY

May 02, 1999|By Joe Graedon, and Teresa Graedon | Joe Graedon, and Teresa Graedon,Special to the Sun

Q. My husband takes DHEA because he thinks it keeps his skin from damaging easily. Without it, a slight bump or putting his hands in his pockets can cause bleeding abrasions.

He works outdoors in the Florida sun and won't wear sunscreen. He is 54, very slim (no body fat), tanned (blond), smokes but is otherwise healthy.

Since taking DHEA for a year, he has developed erectile dysfunction. When he stopped DHEA for a month, that problem disappeared, but the skin fragility returned, so he resumed DHEA. His skin got better, but the erectile difficulties returned. Before taking DHEA, he never had this problem. Do you have any ideas?

A. DHEA is a precursor to both the male hormone testosterone and the female hormone estrogen. DHEA is purported to boost libido and reverse impotence, but perhaps it has thrown your husband's hormones out of balance.

Such fragile skin is not normal at his age. He should ask his doctor to investigate so he can find another solution to this problem.

Q. I take 400 IU of vitamin E daily, plus a garlic capsule and a multivitamin, which also contains an additional 60 IU of vitamin E. Is this too much vitamin E?

I'm also taking garlic for heart health and ginkgo to try to keep my memory in shape. My doctor has prescribed Lasix (furosem-ide) for blood pressure, Zantac (ranitidine) for ulcers and K-Dur (potassium). Should I be concerned about the blood-thinning effects of vitamin E and garlic in combination? I've read recently that keeping blood from clotting could lead to hemorrhagic stroke.

A. Recommended doses of vitamin E run from 400 to 800 IU daily, so your combined intake is within normal limits.

Taking both garlic and ginkgo in addition to vitamin E might increase your risk of excessive bleeding because both herbs reduce blood clotting. Be alert for symptoms such as easy bruising or bleeding gums.

Your blood pressure medicine can deplete the body of crucial minerals, especially magnesium and potassium. The potassium you take to counteract this problem may interfere with the absorption of vitamin B12. So can Zantac.

Loss of vitamin B12 is gradual, but when levels get too low, forgetfulness, confusion, depression or tingling or numbness in hands and feet can result.

Write to the Graedons in care of The Sun, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail to pharmacy@mindspring.com.

King Features Syndicate

Pub Date: 05/02/99

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.